Mare, Augustin-Liviu; Quast, Peter
Bott periodicity for inclusions of symmetric spaces
Doc. Math., J. DMV 17, 911-952 (2012)
Summary: When looking at Bott's original proof of his periodicity theorem for the stable homotopy groups of the orthogonal and unitary groups, one sees in the background a differential geometric periodicity phenomenon. We show that this geometric phenomenon extends to the standard inclusion of the orthogonal group into the unitary group. Standard inclusions between other classical Riemannian symmetric spaces are considered as well. An application to homotopy theory is also discussed.
Mathematics Subject Classification
53C35, 55R45, 53C40
symmetric spaces, shortest geodesics, reflective submanifolds, Bott periodicity